Kentucky, 2024

Flood in Kentucky, April 15, 2024

April 15, 2024 · NWS RLX · 1 event in 1 county or zone

After several days of heavy rain from thunderstorms across the Ohio Valley and Mid-Atlantic region, water drained down the Ohio River. During the early morning hours of April 15th, the river gauge at Ashland denoted a rise above flood stage and remained the case until later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After several days of heavy rain from thunderstorms across the Ohio Valley and Mid-Atlantic region, water drained down the Ohio River. During the early morning hours of April 15th, the river gauge at Ashland denoted a rise above flood stage and remained the case until later that evening. This resulted in minor flooding in the Catlettsburg area during that time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 15, 12:28 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 15, 12:28 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
128 AM EDT Mon Apr 15 2024

.SYNOPSIS...
The Ohio River remains in flood into Monday. A cold front slips
into the area tonight then stalls, before returning northward as
a warm front Tuesday. A cold front crosses Wednesday night.

&&

.NEAR TERM /THROUGH TODAY/...
As of 120 AM Monday...

A convectively reinforced cold front is making significantly less
southward progress than previously forecast and will be the primary
driver for sensible weather today. Have updated the forecast to
reflect the most plausible scenario currently with the effective
cold front landing somewhere in the vicinity of the Metro
Valley and points east this afternoon with convection - some
strong to severe firing late this afternoon into this evening.
As was the case today, capping near the base of the EML could
yield somewhat later than normal diurnal firing of storms. Final
forecast discussion will come out toward 330 am this morning
after some 06Z mesoscale guidance starts to filter in.

As of 1013 PM Sunday...

Delayed the onset of precipitation across the northern sections
until after midnight. Winds continue subsiding tonight.

As of 616 PM Sunday...

Sent a quick update to increase hourly temperatures as the
afternoon heat peaked around 6 PM. Strong southwest winds
gusting up to 35 knots, afternoon heating and mixing have
dropped RHs into the mid to lower 20s across most of the area.
Opted to issue and enhance fire danger statement for WV and KY
after coordination with fire partners.

As of 1238 PM Sunday...

Warm conditions across the area today with good southwesterly flow,
as low pressure moves east across the Great Lakes region, with a
cold front eventually sagging south into the area late tonight. Much
of the area will be dry in the near term period, with a dry air
mass/low RH in place, but dew points will gradually increase,
particularly across northern zones as we get later in the
day/evening hours. Showers and storms are expected to develop as the
front sags south into the area, with the bulk of activity in our SE
Ohio zones, possibly surviving into adjacent WV counties. Timing of
front and storm development is late, generally after 22Z, and there
is some concern as to how much convection is able to organize and
thus survive in terms of severity once it reaches our counties. SPC
does maintain a slight risk across far northern zones, and there is
a concern for evolution of storms into bowing clusters of
convection, which would carry a wind and isolated tornado threat
with it. But, as storms progress south into reduced instability,
they should generally die out as they get closer to the Ohio River
vicinity.

After this evenings convection, most of the area should be dry and
quiet overnight. The frontal boundary will continue to slowly sag
south into our area, briefly stalling out on Monday, where it will
be the focus for isold showers or even a storm on Monday.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 340 PM Sunday...

A front stalled across central portions of the area Monday
evening will take on a more northwest to southeast
orientation Monday night into Tuesday, advancing northeast, as a
warm front, Tuesday afternoon and evening.

The inactive portion of the front between systems will keep the
chance for precipitation low but not nil Monday night, with a
small chance of showers and thunderstorms along and south of the
front over southern West Virginia, northeast Kentucky, and
southwest Virginia Monday evening.

After a dry start Tuesday, showers and thunderstorms become
possible by afternoon, as the front starts returning
northeastward, as a warm front. This is not an exceptionally
moist warm front for spring, but PW values are now forecast to
reach an inch and a third or so along the front, given low level
moisture is not scoured out as much behind the front Monday
night. CAPE is greater and more surface-based as a result,
possibly reaching 1-1.5 KJ/kg. Given these trends, would not be
surprised to see a stronger storm or two Tuesday afternoon or
evening.

Tuesday night will find the area in the warm sector of a low
pressure system crossing the midwest, with any evening
convection fading after sunset.

Central guidance evinces above normal temperatures, with
lowland highs near 80 on Tuesday, followed by a particularly
mild night Tuesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 135 PM Sunday...

A cold front and weakening southern stream short wave trough
push through first thing Thursday morning, taking the last of
the showers and any thunderstorms with it. However, mid-upper
level flow backs Thursday night, as a large northern stream low
traverses south-central Canada. As this system moves through
eastern Canada Friday through Friday night, its not-so-well
defined trough axis extending southward from it pushes a
reinforcing cold front through sometime in that period.

The front will initially have little moisture to work with,
given little inflow ahead of it, coming right on the heels of
its predecessor. However, a wave forming along it in response to
an approaching southern stream short wave trough may be able to
garner more moisture. This could bring rain, perhaps a bit more
stout, next weekend. There remains a range of outcomes on this
scenario, so confidence on the weather forecast for next weekend
is low.

Central guidance reflects temperatures gradually falling from
above to near normal in the long term, even below normal on
highs over the weekend. Finally, if cool Canadian high pressure
building down into the plains next weekend can eventually build
into the forecast area, then the possibility for frost could
arise early next week.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 120 AM Monday...

A convectively reinforced cool front sinks slowly southward through
the day today and will be the primary focus for firing of additional
storms this afternoon and evening. Predominately VFR conditions are
expected through the daylight hours with localized reductions
likely in heavier showers and thunderstorms.

Winds mainly westerly around 10KTs, except gusty and erratic
near thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage and placement of convection will
need fine tuning based on position of the effective boundary
this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             MON 04/15/24
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
Brief IFR possible in thunderstorms Wednesday afternoon and
night.

&&

.HYDROLOGY...
As of 605 AM Sunday...

  **Flooding Continues Along the Ohio River Through Monday**

Water from the Thursday's heavy rain event continues to work
into the mainstem rivers. While flood waters have receded from
much of the area, flooding continues along portions of the Ohio
River. Minor to Moderate flooding is currently occurring from
Willow Island Lock down to near Point Pleasant. Additionally,
backwater flooding from the Ohio River on the connecting
tributaries will continue to produce water over some roadways,
even miles away from the Ohio River.

Please visit water.noaa.gov for specific river observations and
forecasts.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...ARJ/JP/SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JP

HYDROLOGY...
Hazardous weather outlook, Apr 14, 2:10 AM EST, 23 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
310 AM EDT Sun Apr 14 2024

KYZ101-103-OHZ087-WVZ005-006-150715-
Greenup-Boyd-Lawrence OH-Wayne-Cabell-
310 AM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

Backwater flooding from the Ohio River will continue to produce
water over some roadways, even miles away from the river.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Backwater flooding from the Ohio River will continue to produce
water over some roadways into the beginning of the new work week,
even miles away from the river.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-083-084-WVZ016>020-028>032-039-040-525-526-150715-
Perry-Morgan-Jackson OH-Vinton-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-Southeast Randolph-
310 AM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast and northern West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this evening into tonight.
The main threats are damaging wind gusts and large hail. A brief
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-076-085-086-WVZ007>011-150715-
Athens-Washington-Meigs-Gallia-Mason-Jackson WV-Wood-Pleasants-Tyler-
310 AM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern and western West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this evening into tonight.
The main threats are damaging wind gusts and large hail. A brief
tornado cannot be ruled out.

Minor to Moderate Flooding will continue along the Ohio River.
In addition, backwater flooding from the Ohio River will continue to
produce water over some roadways, even miles away from the river.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Backwater flooding from the Ohio River will continue to produce
water over some roadways into Monday, even miles away from the river.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-105-VAZ003-004-WVZ013>015-024>027-033-034-515>524-150715-
Carter-Lawrence KY-Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
310 AM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central, northeast,
southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Boyd

When
April 15, 1:55 AM EST to 5:30 PM EST
Where
Boyd County, 1.56 mi N of Westwood to 1.3 mi NNW of Ashland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.502, -82.665

The Ohio River at Ashland rose above flood stage shortly after midnight on the 15th of April. The river continued to rise to a crest of around 52 feet later that morning and then eased back below flood stage that evening. Minor flooding of roads in low lying areas near Catlettsburg occurred during the time the Ohio River was above its flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171593.